South Dakota, 2004

Hail in South Dakota, August 1, 2004

August 1, 2004 · NWS ABR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 1, 2:55 PM CST, 6 hours 40 minutes earlier.

Area forecast discussion, Aug 1, 2:55 PM CST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
355 PM CDT SUN AUG 1 2004

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
WARM FRONT EXTENDING EAST/WEST ACROSS NE SD AND WC MN SHOWN WELL
WITH THE CU FIELD LATE THIS AFTN. VERY UNSTABLE AIR AND WEAKENING
CAP SHOULD RESULT IN TSRA DEVELOPMENT ALONG THIS BOUNDARY BY
EVENING. OTHERWISE...EXPECT SOME MORE TSRAS TO DEVELOP WEST OF OUR
CWA AND MOVE ACROSS THE NORTHERN PART OF THE CWA LATE THIS EVENING
INTO THE EARLY MORNING HOURS ON MONDAY. WITH THE 50H RIDGING
REMAINING OUT WEST THROUGH THE SHORT TERM...S/WS WILL CONTINUE TO
MOVE ACROSS THE ABR CWA THROUGH THE PERIOD. MONDAY WILL BE COOLER
WITH LESS HUMIDITY ACROSS THE CWA. THE NEXT SIGNIFICANT S/W WILL
MOVE OVER THE REGION MON NIGHT AND TUESDAY AND BRING ANOTHER ROUND
OF TSRAS TO THE CWA...MAINLY TUES. TUES WILL BE YET A COOLER DAY
THAN MONDAY AS THERE WILL BE MORE CLOUD COVER WITH COOLER NE WINDS
WITH A DECENT CHC OF PRECIP. SFC HIGH PRES RIDGING WILL PUSH IN
STRONGER TUES NIGHT THROUGH WED NIGHT. THUS...EXPECT THIS TIME
PERIOD TO BE DRY WITH A COOLER DAY ON WED WITH MOSTLY SUNNY SKIES.

.LONG TERM...THURSDAY THROUGH MONDAY
NOT TOO MANY CHANGES MADE TO THE EXTENDED PERIOD FOR THIS PACKAGE.
BASIC FLOW PATTERN SHOWN BY MODELS FOR THE EXTENDED REVEALS A TROUGH
ALONG THE EASTERN CONUS AND A RIDGE JUST EAST OF THE ROCKIES. SMALL
WAVES MOVE THROUGH THE RIDGE BUT NONE SEEM SIGNIFICANT ENOUGH RIGHT
NOW TO BREAK IT DOWN. DID ADD SLIGHT CHANCE FOR STORMS THURSDAY
NIGHT ACROSS THE WESTERN COUNTIES. MOST SIGNIFICANT FEATURE MOVES
THROUGH FRIDAY EVENING THROUGH SATURDAY AND KEPT CHANCE POPS GOING
FOR THAT TIME FRAME. TEMPERATURES SHOULD REMAIN NEAR NORMAL
THROUGHOUT THE PERIOD.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

MOHR/TARVER
Hazardous weather outlook, Aug 1, 4:14 AM CST, 17 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
514 AM CDT SUN AUG 1 2004

SDZ033>037-045-048-051-021000-
BUFFALO-HAND-HUGHES-HYDE-JONES-LYMAN-STANLEY-SULLY-
514 AM CDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ003>011-015>023-021000-
BIG STONE-BROWN-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY-
EDMUNDS-FAULK-GRANT-HAMLIN-MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-
TRAVERSE-WALWORTH-
514 AM CDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL AND
NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES
IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS
NORTHEASTERN SOUTH DAKOTA. IF THUNDERSTORMS DEVELOP...SUPERCELLS WILL
BE POSSIBLE WITH DAMAGING WINDS...LARGE HAIL...AND TORNDADOES BEING
THE MAIN THREATS. TONIGHT...THUNDERSTORMS MAY DEVELOP ACROSS WESTERN
AND CENTRAL NORTH DAKOTA AND TRACK EAST-SOUTHEASTWARD...POTENTIALLY
AFFECTING NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA AS WELL AS BIG
STONE AND TRAVERSE COUNTIES IN MINNESOTA. DAMAGING WINDS AND LARGE
HAIL WILL BE THE MAIN THREATS ASSOCIATED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KNUTSVIG

In the hours before

Local storm report, Aug 1, 7:31 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
831 PM CDT SUN AUG 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             5 NW TIMBER LAKE        45.48N 101.15W
08/01/2004  1.25 INCH        DEWEY              SD   PUBLIC

            HAIL FELL FROM 7 PM MDT TO 720 PM MDT. NO POWER IN AREA.
            SCREENS BROKEN OUT OF HOUSE.

&&

HINTZ
Local storm report, Aug 1, 8:03 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
903 PM CDT SUN AUG 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     6 WNW TIMBER LAKE       45.46N 101.19W
08/01/2004  80 MPH           DEWEY              SD   PUBLIC

            60 TO 80 MPH WINDS WITH 1/2 INCH HAIL. CROPS IN AREA ARE
            TOTALED DUE TO WIND AND HAIL.

&&

HINTZ
Local storm report, Aug 1, 8:18 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
918 PM CDT SUN AUG 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             LAPLANT                 45.14N 100.65W
08/01/2004  0.75 INCH        DEWEY              SD   PUBLIC

&&

HINTZ
Local storm report, Aug 1, 8:44 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
944 PM CDT SUN AUG 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             10 WNW AGAR             44.89N 100.26W
08/01/2004  0.88 INCH        SULLY              SD   PUBLIC

            HAIL ACCOMPANIED BY 60 TO 70 MPH WINDS.

&&

HINTZ
Local storm report, Aug 1, 9:00 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1000 PM CDT SUN AUG 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             12 WNW GETTYSBURG       45.07N 100.18W
08/01/2004  0.75 INCH        POTTER             SD   PUBLIC

&&

HINTZ
Local storm report, Aug 1, 9:12 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1012 PM CDT SUN AUG 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             ONIDA                   44.70N 100.07W
08/01/2004  1.75 INCH        SULLY              SD   EMERGENCY MNGR

1005 PM     HAIL             BLUNT                   44.52N 99.99W
08/01/2004  0.75 INCH        HUGHES             SD   EMERGENCY MNGR

&&

HINTZ

The radar

The Aberdeen radar (KABR), 147 km away, was scanning. The volume nearest the first event began at 03:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hughes

When
August 1, 9:35 PM CST
Where
Hughes County, Harrold
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.517, -99.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420192.